Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 352, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2004, 6:38 PM CDT for Minnehaha County, South Dakota; Rock County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2004, 6:38 PM CDT (23:38 UTC)
- Expired
- Jul 12, 2004, 7:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Rock County, MN, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 26 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:50 PM CDT | HAIL 0.88 | 4 Nw Garretson, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 3:25 PM CDT | Tornado Watch | SPC | 6 hr |
| Jul 12, 6:20 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -517 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -106 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 122338 SVRFSD MNC133-SDC099-130000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 637 PM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA WESTERN ROCK COUNTY IN SOUTHWEST MINNESOTA * UNTIL 700 PM CDT * AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 15 MILES NORTHEAST OF SIOUX FALLS...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GARRETSON...SHERMAN AROUND 655 PM CDT THIS WARNING DOES NOT INCLUDE THE CITY OF SIOUX FALLS. A TORNADO WATCH IS IN EFFECT. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4384 9669 4371 9673 4364 9631 4383 9628 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:30 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 12, 1:30 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 130 PM CDT MON JUL 12 2004 .DISCUSSION... SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST. POTENT SHORTWAVE TROUGH WAS LOCATED OVER SOUTHERN SASK AND NORTHERN MONTANA...WITH THE NORTHERN PLAINS LOCATED ALONG THE SOUTHERN FRINGE OF THE WESTERLIES. AT 700 MB +13 C ISOTHERM WAS LOCATED FM NW SOUTH DAKOTA INTO CENTRAL NEBRASKA. AT 850 MB COLD FRONT WAS LOCATED FM THE CENTRAL DAKOTAS INTO WESTERN NEBRASKA WITH A WARM FRONT ALONG THE MO RIVER. FORECAST...MAIN SHORT TERM CHALLENGE WILL BE THUNDER CHANCES. AS UPPER LEVEL TROUGH OVER SOUTHERN CANADA AND NORTHERN MONTANA TOPS THE UPPER RIDGE THIS EVENING...ENERGY WILL BEGIN TO MOVE SOUTHEAST AND AMPLIFY. THIS WILL PUSH A COLD FRONT SLOWLY ACROSS THE CWA THIS EVENING. CONVECTION LAST NIGHT PUT DOWN AN OUTFLOW BOUNDARY FROM NEAR K9V9 TO KYKN TO KSUX. ATMOSPHERE ALONG AND SOUTH OF THIS BOUNDARY IS EXPECTED TO BECOME EXTREMELY UNSTABLE WITH MLCAPE OF 3000 J/KG. STRONG FORCING NEAR TRIPLE POINT OF OUTFLOW BOUNDARY AND COLD FRONT IS EXPECTED TO BE INITIATION POINT OF SURFACE BASED CONVECTION BY MID/LATE AFTERNOON. DEEP LAYER SHEAR IS FAVORABLE FOR ORGANIZED CONVECTION...INCLUDING SUPERCELLS. MAIN THREATS WILL BE LARGE HAIL AND WIND WITH COOLING MID LVL TMPS AND MID LEVEL THETA-E DIFFERENCE OF AROUND 30 PROMOTING DAMAGING WIND THREAT. IF SUPERCELLS CAN TURN SOUTHEAST ALONG THE OUTFLOW BOUNDARY...MAY HAVE TO WORRY ABOUT AN ISOLATED TORNADO BUT THIS IS A REMOTE CHANCE. CONVECTION EXPECTED TO DEVELOP INTO AN MCS THIS EVENING AND MOVE SOUTHEAST WITH WIND BECOMING THE MAIN THREAT. COLD FRONT WILL THEN SLOWLY SAG SOUTHWARD THROUGH THE CWA TONIGHT AND THROUGH THE DAY ON TUESDAY WITH COOLER AND DRIER AIR BEHIND FRONT. AS UPPER LEVEL FLOW BECOMES MORE NORTHWESTERLY...MID-LEVEL BOUNDARY WILL BECOME STATIONARY FROM SOUTHWEST SD SOUTHEAST INTO SOUTHERN NEBRASKA. AS WEAK SHORTWAVES SLIDE SOUTHEAST IN THE NORTHWEST FLOW...ISENTROPIC LIFT ON THE 310 K SURFACE WILL INCREASE ACROSS THIS BOUNDARY...LEADING TO LOW CHANCES FOR SHOWERS OR ISOLATED THUNDERSTORMS OVER THE SOUTHWEST FA ON TUESDAY NIGHT AND WEDNESDAY NIGHT. EXTENDED...MEDIUM RANGE MODELS IN DECENT AGREEMENT ON THE LARGE-SCALE PATTERN ACROSS THE UNITED STATES. GFS INDICATES STRONGER SHORTWAVE TO SLIDE SOUTHEAST ACROSS THE CWA ON FRIDAY NIGHT INTO SATURDAY MORNING..BUT THIS MAY BE OVERDONE. NEVERTHELESS...GOING FORECAST HAS POPS GOING AND SEE NO REASON TO DEVIATE. TEMPERATURES WILL BE NEAR SEASONABLE LEVELS...BUT A WARMING TREND SHOULD DEVELOP NEXT WEEK AND HEIGHT FALLS MOVING INTO THE WESTERN UNITED STATES INCREASES HEIGHTS OVER THE CENTRAL US. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BOUSTEAD
Hazardous weather outlook, Jul 12, 10:55 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT MON JUL 12 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1050 AM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. HOWEVER AT THIS TIME...THE BEST CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG AND NORTHEAST OF A HURON SOUTH DAKOTA TO WORTHINGTON MINNESOTA LINE...WHERE TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE A LITTLE COOLER. HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS TO 65 MPH ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON CDT...ALONG AND NEAR A LINE FROM HURON SOUTH DAKOTA TO MARSHALL MINNESOTA. SPOTTER ACTIVATION IS THEN POSSIBLE AFTER 400 PM CDT OVER THE REST OF THE AREA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 12, 3:57 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 8 W GEDDES 43.25N 98.86W
07/12/2004 1.00 INCH CHARLES MIX SD TRAINED SPOTTER
&&
CPJLocal storm report, Jul 12, 4:22 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 7 WSW LAKE ANDES 43.12N 98.66W
07/12/2004 2.50 INCH CHARLES MIX SD PUBLIC
&&
CPJLocal storm report, Jul 12, 4:25 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 6 ENE FAIRFAX 43.06N 98.78W
07/12/2004 2.50 INCH GREGORY SD PUBLIC
GOLF BALL TO TENNIS BALL SIZE
&&
CPJLocal storm report, Jul 12, 4:41 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL PICKSTOWN 43.07N 98.53W
07/12/2004 0.75 INCH CHARLES MIX SD TRAINED SPOTTER
&&
CPJLocal storm report, Jul 12, 4:43 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 E FAIRFAX 43.03N 98.77W
07/12/2004 1.75 INCH GREGORY SD PUBLIC
&&
CPJLocal storm report, Jul 12, 5:28 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 ENE FAIRFAX 43.06N 98.78W
07/12/2004 2.50 INCH GREGORY SD PUBLIC
&&
CPJThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 26 min |
| Jul 11, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 31 min |
| Jul 12, 12:17 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 43 min |
| Jul 12, 12:30 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 30 min |
| Jul 12, 12:54 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 51 min |
| Jul 12, 2:00 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 30 min |
| Jul 12, 5:57 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 48 min |
| Jul 12, 1:17 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 28 min |
| Jul 12, 2:26 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 34 min |
| Jul 12, 2:57 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 33 min |
| Jul 12, 2:58 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| Jul 12, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 31 min |
| Jul 12, 3:35 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 25 min |
| Jul 12, 4:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 30 min |
| Jul 12, 4:03 PM CDT | Tornado Warning | FSD | Gregory | 27 min |
| Jul 12, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 30 min |
| Jul 12, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.